Opiate Pharmacology

Opiates are known for their pain relief capabilities, but have other effects on the brain and body. In addition, they are able to produce feelings of euphoria and sedation, and cause respiratory depression and cough suppression.

Opiates are used by millions of people everyday, and most can use them safely. As with all other medications, there is the possibility for opiate side effects. Many disappear quickly, but some others can be more serious.

How Opiates Work Within The Body

Opiates attach to opiate receptors in the brain and body to produce analgesia. Other pain relief medications, including the non-opiate variety, do not cause increasing pain relief as the dosage increases. With opiates, increasing dosages mean increasing pain relief.

Constipation is one of the more common side effects of opiate use. These drugs slow motility in the body and food digestion in the small intestine. This may be a relatively minor concern for people who are experiencing relief from their pain. For some, however, constipation can persist and progress. Bowel obstruction occurs when there is partial or complete blockage of the large or small intestine. This can be a serious situation and require medical attention if it doesn't resolve on its own.

Opiates work directly on respiratory centers in the brain stem to cause respiratory depression. They work on the cough center in the brain's medulla to bring about cough suppression. This may happen at a lower dosage than what's needed for pain relief.

Opiate Side Effects Vary From Person To Person

People who take opiates for the short term or long term may experience some side effects, though each person's experience is individual. Many symptoms disappear quickly, once the body becomes used to the medication. A doctor should be consulted if symptoms persist or progress. Possible side effects include:

  • Nausea
  • Vomiting
  • Diarrhea
  • Upset stomach
  • Fatigue
  • Dizziness
  • Itching

A side effect is secondary to the intended effect. Unfortunately, opiates can also cause addiction and overdose. These issues can occur from misuse and abuse. Patients should always take opiates as directed by a doctor or pharmacist. Taking a higher dosage or taking these medications more often than recommended can be problematic.

Opiate Addiction and Dependence

People who take opiates regularly for medicinal purposes can become physically dependent upon them. This means that opiate withdrawal symptoms can set in once use is stopped. Patients should never try to stop taking opiates on their own after prolonged use. Speak with a doctor first. If you suspect you are physically dependent, a doctor may suggest that use is gradually reduced. He or she may then recommend switching medications.

People who become physically and psychologically dependent may require professional opiate detox. This can be provided in a rehab or detox facility, but patients should always look for a reputable program that has a proven success and safety rating.